Cosmetic Psychopharmacology Took Over my 20s and Now I’m Getting Out (Part I)

I recently discovered one of the better Thought Catalog posts buried in their growing daily collection of male and female bashing/love advice that inspired me to tell my own story. I didn’t even understand the topic until I dove into the content, soon realizing I was unwillingly a part of this “Cosmetic Psychopharmacology” culture.

To quickly define, that mouthful refers to a term “coined in 1990 by the psychiatrist Peter D. Kramer … [referring to] the use of drugs to move persons from a normal psychological state to another normal state that is more desired or better socially rewarded.” This is often thought of in the same manner as plastic surgery; going from “undesirable” to “beautiful” via physical enhancements to meet conventional standards.

Happy Pills

Just recently I’ve come to terms with and reflected upon an 8-year experience that is unnervingly relatable to the OP: I’m coming off psychoactive drugs and I can feel every bit of the process. What I mean by that is the withdrawal is a real (often surreal) experience, and mirrors the effects of actually feeling a lot WORSE than when I was initially “saved” by these happy pills. I’d like to talk about this experience in two parts, one from the medical perspective of a drug review, and one from a personal perspective of how said drug affected me for nearly a decade. The drug spotlight is on Risperdal, an antipsychotic used to treat schizophrenia and symptoms of bipolar disorder.

We’ll begin with a bit of context. For one, I am not bipolar, nor schizophrenic. I also do not have autism (which this drug has also been used to treat). I was diagnosed with depression and severe anxiety, with a focus on racing thoughts, when I was 20 years old. I was initially put on Klonopin, a drug that affects chemicals in the brain that may become unbalanced and cause anxiety and panic disorders. The problem with this was simple: I was a 20-year old that had never been able to manage their anxiety for 7 years in a healthy way, and I was put on a drug that is highly addictive (it’s one of those coveted scripts any pill-popper would die to buy from you). So, addiction happened, and really fast. I don’t think I made it 4 days without abusing the shit out of this medication, which led to a re-evaluation of my mental health, and my drug cocktail.

The new solution was a combo of Celexa (an anti-depressant) paired with Risperdal. The Risperdal dosage was much smaller than Celexa’s, however the intensity of the drug far surpassed its partner. To put it in perspective: when I went on the medication, the doctor did forewarn I would be quite drowsy, as Risperdal is primarily a sedative. Drowsy was an understatement. I slept for nearly 3 days straight. My parents and I were mid-conversation one of those days and I nearly fell out of my chair as I passed out fully upright. Fast forward 8 years on the drug, and this temporary effect was the least of my worries. Here’s a list of Risperdal’s side effects. Everything in bold is one that I’ve experienced over the last 8 years, some of which have lasted the entire duration:

  • aggressive behavior
  • agitation
  • anxiety
  • changes in vision, including blurred vision
  • difficulty concentrating
  • difficulty speaking or swallowing
  • inability to move the eyes
  • increase in amount of urine
  • loss of balance control
  • mask-like face
  • memory problems
  • muscle spasms of the face, neck, and back
  • problems with urination
  • restlessness or need to keep moving (severe)
  • shuffling walk
  • skin rash or itching
  • stiffness or weakness of the arms or legs
  • tic-like or twitching movements
  • trembling and shaking of the fingers and hands
  • trouble sleeping
  • twisting body movements
  • back pain
  • chest pain
  • sudden weakness or numbness in the face, arms, or legs
  • confusion
  • dizziness
  • drowsiness
  • extreme thirst
  • fast, shallow breathing
  • fast, weak heartbeat
  • headache
  • lip smacking or puckering
  • loss of appetite
  • muscle cramps
  • pale, clammy skin
  • poor coordination
  • puffing of the cheeks
  • rapid or worm-like movements of the tongue
  • shivering
  • unusual bleeding or bruising
  • constipation
  • cough
  • diarrhea
  • dry mouth
  • increased dream activity
  • increased length of sleep
  • nausea
  • sleepiness or unusual drowsiness
  • sore throat
  • stuffy or runny nose
  • unusual tiredness or weakness
  • weight gain
  • absent, missed, or irregular menstrual periods
  • breast swelling or soreness
  • darkening of skin color
  • decreased interest in sexual intercourse
  • joint pain
  • loss in sexual ability, desire, drive, or performance
  • loss of voice
  • oily skin
  • pain or tenderness around the eyes and cheekbones
  • stomach pain
  • toothache

Okay, so first of all: holy shit – that is a long list of issues to encounter when taking a medication (63). Secondly, I have experienced 35 of these side effects while on-boarding, continually using, and withdrawing from Risperdal. In other words, more than 50% of the side effects this drug kindly offers I have suffered! Knowing what I know now, what I have been through, and how I feel, this drug significantly hurt me more than helped me. At which point was there a discussion with me, or my parents (considering I was not in the best health), about such side effects? At which point was it explained why this drug was the “solution” given its irrelevancy to my diagnosis? There was none. There was no conscious effort to alert me or my family of what this drug could potentially do to me, and what my other options were.

“Take this and you’ll feel better,” is said in variations to those of us that are ailing as we’re handed a piece of paper that is the gateway to our newfound happiness. And we, in our moment of weakness, trust it. But is it really a happy pill after all if it causes 35 problems when setting out to fix just 1?

Happy Pills

In the second part of this topic, I will dive into more detail on how the bolded effects above impaired me, and how getting out of Cosmetic Psychopharmacology is the right choice for me. Until then, I hope this gives a little insight for those that are taking psychoactive drugs to assess the help vs. hurt they, too, are experiencing in their journey to a better mental state of being.

Advertisements

One thought on “Cosmetic Psychopharmacology Took Over my 20s and Now I’m Getting Out (Part I)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s